Iowa, 2007

Hail in Iowa, May 31, 2007

May 31, 2007 · NWS FSD · 2 events in 1 county or zone

A thunderstorm produced marginally large hail in northwest Iowa on the afternoon of May 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced marginally large hail in northwest Iowa on the afternoon of May 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 2:35 PM CST, 50 minutes earlier.

Area forecast discussion, May 31, 2:35 PM CST, 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT THU MAY 31 2007

.DISCUSSION...
FIRST S/W EJECTING NEWD INTO CWA BEGINNING TO TRIGGER SCT TRW ACRS
WRN CWA AS OF 20Z. THESE SHUD CONT INTO THE EVE WITH POT FOR A FEW
SVR STORMS. STORMS SHUD DISSIPATE ERN CWA THIS EVE AS STORMS LOSE
HEATING. HWVR...STORMS SHUD CONT TO FIRE UP WRN CWA CLOSER TO UPPER
LOW AND SFC FNT. THIS BNDRY WL SHIFT EWD DURING THE NIGHT AND AS LLJ
INCREASES...WUD EXPECT TRW TO BECOME MORE WDSPRD NR FNT DURING THE
NIGHT WITH BEST CHC W OF I29 AFT 06Z. SO WL GO WITH HIGHEST POPS
ACRS THE W. WL NEED TO WATCH FOR PSBL HEAVY RAINS ESPEC IF IT OCCURS
IN JAMES RVR VALLEY.

CONTINUING TO DEAL WITH THE STUBBORN UPPER LEVEL LOW OVER THE NEXT
FEW DAYS AS IT BEGINS TO MOVE EAST. EXPECT FRIDAY TO BE WETTEST OF
THE BUNCH AS MAIN SHORT WAVE CURRENTLY IN EASTERN MONTANA ROTATES
AROUND AND INTO CWA. SHORTWAVE ROTATES TO THE NORTH ON FRIDAY
EVENING...BUT WILL LIKELY KEEP SOME SHOWERS AROUND ESPECIALLY ACROSS
THE NORTHERN HALF OF THE CWA NEAR THE CENTER OF THE LOW. AS UPPER
LOW SHIFTS TO THE EAST...EXPECT A FEW DAYS OF INSTABILITY DRIVEN
SHOWERS AND THUNDERSTORMS.  WITH THE UPPER LOW NEAR BY ON
SATURDAY...COULD SEE A FEW AFTERNOON COLD CORE FUNNELS GIVEN
SUFFICIENT DESTABILIZATION.

UPPER LEVEL LOW EVENTUALLY SHIFTS EAST AND COMBINES FORCES WITH A
WAVE OVER THE HUDSON BAY.  RIDGE OF HIGH PRESSURE BUILDS INTO THE
REGION RESULTING IN DRY CONDITIONS AND LIGHT WINDS...SOMETHING THAT
HAS BEEN EXTREMELY UNCOMMON THIS SPRING.

HOWEVER...THE TRANQUIL CONDITIONS DON/T LOOK TO PERSIST AS A TROUGH
WORKS INTO THE NORTHERN PLAINS. THE GFS IS MORE PROGRESSIVE THAN THE
ECMWF WITH THIS SYSTEM. HAVE SIDED WITH THE SLOWER SOLUTION...GIVEN
THE GFS MOVES THE SYSTEM TO THE EAST DESPITE THE UPPER LEVEL JET
REMAINING ON THE BACKSIDE OF THE TROUGH. IN ADDITION...THE MID AND
UPPER LEVEL FORCING HANGS BACK TO THE WEST...SUGGESTING THE GREATEST
PRECIP POTENTIAL WOULD BE LATE ON THURSDAY OR LATER.  CONVECTION
POTENTIAL WILL LIKELY DEPEND ON CAP STRENGTH...WITH FAIRLY WARM AIR
AHEAD OF THE FRONT.

&&

.AVIATION...
SCT TRW WL AFFECT THE AREA THRU THE EVE BECOMING MORE WDSPRD AFTER
MIDNIGHT. OCNL MVFR CIGS IN TRW. SFC WNDS CUD GUST TO 50 KTS IN TRW
THRU 02Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BT/
Hazardous weather outlook, May 31, 9:10 AM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 AM CDT THU MAY 31 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1010 AM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA THIS
AFTERNOON AND INTO THIS EVENING. SOME THUNDERSTORMS MAY BECOME
SEVERE IN SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA DURING THE
MID AFTERNOON...WITH THE MAIN THREATS BEING HAIL TO THE SIZE OF
QUARTERS AND WIND GUSTS TO 60 MPH. THUNDERSTORMS WILL BECOME MORE
NUMEROUS AFTER MIDNIGHT...BUT THE THREAT FOR SEVERE WEATHER WILL
DECREASE AFTER DARK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE LIKELY BOTH FRIDAY AND SATURDAY
ACROSS THE AREA. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM ACROSS FAR
SOUTHEAST
SOUTH DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 83 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Osceola

When
May 31, 3:25 PM CST
Where
Osceola County, 3 mi NE of Ashton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.351, -95.758

Hail, Osceola

When
May 31, 3:43 PM CST
Where
Osceola County, 2 mi NE of Sibley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.420, -95.742

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35601, 35602.